North Dakota, 2008

Hail in North Dakota, July 9, 2008

July 9, 2008 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms moving across southwest and into south central North Dakota prompted severe thunderstorm warnings during the evening of Wednesday, July 9th. One report of large hail was received from Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms moving across southwest and into south central North Dakota prompted severe thunderstorm warnings during the evening of Wednesday, July 9th. One report of large hail was received from Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 1:55 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 1:55 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT WED JUL 9 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

FORECAST PROBLEM TODAY WILL BE THUNDERSTORM CHANCES OVER THE NEXT
COUPLE OF DAYS. CURRENTLY WEAK CONVECTION HAS DEVELOPED OVER WEST
CENTRAL-NORTHWEST NORTH DAKOTA IN AREA OF SURFACE CONVERGENCE.
ANOTHER AREA OF CONVECTION OVER EASTERN NORTH DAKOTA ASSOCIATED WITH
A SURFACE TROUGH AND IMPULSES ROTATING AROUND MANITOBA UPPER LOW.

TONIGHT...SURFACE BOUNDARY STALLS ACROSS SOUTHERN NORTH DAKOTA AND
THEN LIFTS A BIT NORTHWARD AS LOW LEVEL JET INCREASES FROM SOUTH
DAKOTA INTO THE CENTRAL AND EASTERN DAKOTAS. WILL MAINTAIN SLIGHT
CHANCE POPS CENTRAL TO CHANCE POPS EAST. BEST CHANCES LOOK TO BE A
BIT FARTHER EAST.

EASTERN MONTANA SURFACE LOW MOVES INTO THE WESTERN DAKOTAS ON
THURSDAY...WITH VERY WARM CONDITIONS DEVELOPING BY AFTERNOON. GFS
BUFR SOUNDINGS INDICATE MIXED LAYER TO 600 MB OVER THE WEST WITH AN
INCREASING SOUTHWEST TO WEST FLOW. WILL NOT ISSUE ANY HIGHLIGHTS AT
THIS TIME...BUT MAY SEE AFTERNOON HUMIDITIES IN THE LOWER TEENS.
STRONGER WINDS DONT LOOK TO LAST TOO LONG...MAINLY A COUPLE OF
HOURS IN THE LATE AFTERNOON BUT WILL MONITOR.

THURSDAY NIGHT AN UPPER LEVEL TROUGH PUSHES INTO NORTHEAST MONTANA
WITH THE SURFACE LOW PROGRESSING INTO CENTRAL NORTH DAKOTA. ENOUGH
DYNAMICS AROUND TO KEEP SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST
BUT BETTER CHANCES AT THIS TIME APPEAR TO BE FARTHER NORTH AND EAST.
AS THE SURFACE LOW MOVES INTO EASTERN NORTH DAKOTA...THE WEST WILL
SEE INCREASING WINDS ON FRIDAY. GENERAL SUBSIDENCE OVER THE REGION
BEHIND THE EXITING LOW WITH ONLY LIMITED MID LEVEL MOISTURE WILL
MEAN ONLY SLIGHT CHANCE POPS FRIDAY AND FRIDAY NIGHT...WITH BEST
CHANCES ALONG THE NORTHERN TIER COUNTIES...CLOSER TO THE COLDER
UPPER LEVEL TEMPERATURES. WE CONTINUE IN A NORTHWEST FLOW SATURDAY
AND SATURDAY NIGHT. WILL KEEP THE DRY FORECAST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON SUNDAY WITH AN UPPER
LEVEL RIDGE OVER THE ROCKIES AND HIGH PRESSURE OVER THE NORTHERN
PLAINS ESTABLISHING A DRY WARM PATTERN.  THE RIDGE WILL SHIFT EAST
SUNDAY AND MONDAY...WITH THE USUAL LEE SIDE LOW DEVELOPING THEN
MOVING EAST INTO THE PLAINS.  ALTHOUGH THE MODELS DIVERGE ON THE
UPPER LEVEL FEATHERS...THEY BOTH STILL TREND TOWARD THE SAME
RESULTS...COOLER WITH A SLIGHT CHANCE OF THUNDERSTORMS.

&&

.AVIATION...A LEE SIDE LOW WILL BEGIN DEVELOPING OVER EASTERN
MONTANA TONIGHT. AN UPPER LEVEL DISTURBANCE WILL BRING INCREASE THE
POTENTIAL INSTABILITY MAINLY IN EASTERN NORTH DAKOTA TONIGHT.
SATELLITE AND AREA RADARS INDICATE SCATTERED CLOUDS AND ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE WEST AND CENTRAL...WITH STRONGER
THUNDERSTORMS TO THE EAST. THE POTENTIAL FOR SHOWERS/TSTMS WILL
PERSIST THROUGH THE NIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TWH/TSW
Hazardous weather outlook, Jul 9, 2:25 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 AM CDT WED JUL 9 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
425 AM CDT WED JUL 9 2008 /325 AM MDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL DEVELOP OVER SOUTHERN NORTH DAKOTA TODAY AND
MOVE NORTH TONIGHT. IN RESPONSE TO THIS WILL BE FOR ISOLATED
THUNDERSTORMS TO DEVELOP THIS AFTERNOON...THEN BECOMING MORE
SCATTERED TONIGHT. THERE IS A POTENTIAL FOR SOME SEVERE WEATHER
LATER TONIGHT. WILL NEED TO MONITOR THE STORMS AS THEY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT COLD FRONT WILL MOVE NORTH DAKOTA THURSDAY NIGHT. IN
ADVANCE OF THE FRONT THURSDAY...TEMPERATURES WILL SOAR INTO THE
90S IN MOST LOCALES. THERE IS A SLIGHT RISK OF SEVERE WEATHER
DEVELOPING LATE AFTERNOON THURSDAY THROUGH THURSDAY NIGHT AS THE
COLD FRONT PLOWS THROUGH AND BRINGS IN A CHANGE OF AIRMASS. BEHIND
THE FRONT ON FRIDAY EXPECT WINDY AND COOLER AIR. NORTHWEST WINDS
WILL INCREASE TO 25 TO 35 MPH AND HIGH TEMPERATURES WILL COOL DOWN
INTO THE 70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN THURSDAY
EVENING AND THURSDAY NIGHT. IF STORMS DO BECOME SEVERE...SPOTTERS
ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR REPORTS.

KS

The radar

The Bismarck radar (KBIS), 137 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
July 9, 5:40 PM MST to 5:45 PM MST
Where
Adams County, 6.39 mi WNW of Petrel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.020, -102.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111931.